Indiana, 2009

Flash Flood and Damaging Wind in Indiana, May 15 to 16, 2009

May 15 to 16, 2009 · NWS LOT · 2 events in 1 county or zone

Strong to severe thunderstorms moved across parts of northwest Indiana during the evening hours of May 15th. Heavy rain and flooding was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northwest Indiana during the evening hours of May 15th. Heavy rain and flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 6:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 15, 6:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
643 PM CDT FRI MAY 15 2009

.DISCUSSION...
344 PM CDT

HEAVY RAIN AND SEVERE WEATHER POTENTIAL WILL CONTINUE TO BE THE MAIN
FORECAST CONCERN TONIGHT. HAVE CANCELLED WIND ADVISORY FOR NORTH
CENTRAL ILLINOIS AS SOUTHEAST WINDS HAVE DROPPED BELOW ADVISORY
LEVELS.

WARM FRONT BEGINNING TO SHOW SIGNS OF LIFTING NORTHWARD AT A FASTER
CLIP AND AT 19Z APPEARS TO HAVE MADE IT AS FAR NORTH AS JUST SOUTH
OF A SPI TO DEC TO HUF LINE. THIS FRONT WILL CONTINUE TO LIFT
NORTHWARD TO APPROXIMATELY INTERSTATE 80 CORRIDOR SHORTLY AFTER 00Z.
A VERY SHARP INSTABILITY GRADIENT IS ASSOCIATED WITH THIS WARM
FRONT WITH MUCAPES BETWEEN 2000-2500 J/KG BUILDING NORTHWARD FROM
SOUTH CENTRAL ILLINOIS. DESPITE WIDESPREAD RAIN/CLOUDS
TODAY...DESTABILIZATION SHOULD BE RAPID THIS EVENING ESPECIALLY
SOUTH OF INTERSTATE 80 ACROSS FAR SOUTHERN CWA BUT STILL SOME
QUESTION PERSISTS AS TO HOW FAR NORTH WARM FRONT WILL BE ABLE TO
PROGRESS DUE TO ONGOING ELEVATED THUNDER ACROSS NORTHERN ILLINOIS.
19Z MSAS CONTINUES TO INDICATE PRRESSURE FALLS ON THE ORDER OF 2
TO 3 MB PER 3 HOURS ACROSS NORTHWEST MISSOURI WITH SURFACE WAVE
DEVELOPING ACROSS WESTERN MISSOURI. THIS SFC LOW WILL TRACK ALONG
WARM FRONT AND WILL LIKELY BE THE MAIN FOCUS FOR SEVERE THREAT
THIS EVENING. THE GREATEST TORNADO THREAT STILL APPEARS TO BE FOR
FAR SOUTHERN PORTIONS OF THE FORECAST AREA WHERE CONVECTION WILL
LIKELY BECOME SURFACE OR NEAR SURFACE BASED TOWARD 00Z. SEVERE
THREAT BECOMES MUCH MORE QUESTIONABLE FURTHER TO THE NORTH ACROSS
NORTHERN HALF OF FORECAST AREA DUE TO POSSIBILITY OF CONVECTION
REMAINING MORE ELEVATED. DEEPEST MOISTURE AND HIGHEST PWATS ARE
EXPECTED TO OVERSPREAD THE FORECAST AREA IN THE 00-06Z TIME FRAME.
HEAVY RAIN STILL A CONCERN WITH SOME AREAS ACROSS SOUTHERN HALF OF
FORECAST AREA RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN SO FAR TODAY.
STRONG LOW LEVEL CONVERGENCE WITH THE COLD FRONT AND BETTER UPPER
FORCING WITH THE APPROACHING NORTHERN/CENTRAL PLAINS UPPER TROUGH
SHOULD SUPPORT ANOTHER ROUND OF HEAVY RAIN BEFORE PRECIP ENDS
OVERNIGHT. STILL EXPECTING TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH
SOME LOCALIZED HIGHER AMOUNTS. WILL CONTINUE THE FLASH FLOOD WATCH
THROUGH LATE TONIGHT FOR ALL OF THE FORECAST AREA.

COOL CONDITIONS IN STORE FOR TOMORROW WITH BREEZY CONDITIONS AND
FAIRLY STRONG COLD ADVECTION. CORE OF LOW LEVEL COLD AIR RATHER
IMPRESSIVE FOR MID MAY WITH 850 HPA TEMPS DROPPING TO -10 TO 15 DEG
CELS ACROSS THE NORTHERN GREAT LAKES. WFO LOT FORECAST AREA GETS
CLIPPED BY THIS COLD CORE...AND HIGHS TOMORROW SHOULD RANGE FROM
AROUND 60 NORTH TO THE LOWER TO MID 60S SOUTH. SFC HIGH WILL BUILD
INTO THE MID MS RIVER VALLEY SUNDAY MORNING...AND MENTION OF FROST
ACROSS THE FAR NORTH...WITH THE GREATEST POTENTIAL OF FROST LIKELY
ACROSS NORTH CENTRAL ILLINOIS CLOSER TO THE RIDGE AXIS. VERY
LITTLE MODERATION IN TEMPS EXPECTED FOR SUNDAY WITH ANOTHER COOL DAY.

HAVE NOT MADE SIGNIFICANT CHANGES TO THE EXTENDED TODAY. THE GFS HAS
TRENDED A BIT MORE TOWARD THE ECMWF IDEA OF A MORE SUPPRESSED BROAD
UPPER RIDGE ACROSS WESTERN CONUS AS AN UPPER LEVEL SHORTWAVE TROUGH
MOVES ACROSS SOUTH CENTRAL CANADA. A COLD FRONT ASSOCIATED WITH THIS
CANADIAN TROUGH WILL LIKELY TRACK SOUTHWARD INTO WESTERN GREAT LAKES
REGION ON TUESDAY...AND HAVE KEPT CHANCE POPS FOR TSRA ACROSS FAR
NORTHERN ILLINOIS ON TUESDAY. DUE TO RUN TO RUN INCONSISTENCY IN THE
WED THRU FRI PERIOD HAVE OPTED TO KEEP FORECAST DRY ALTHOUGH WITH
FAIRLY PROGRESSIVE FLOW PATTERN AND INDICATIONS OF A PARADE OF
SHORT WAVES MOVING ACROSS SOUTHERN CANADA...MAY BE PRONE TO
ADDITIONAL FRONTAL PASSAGES LATE IN THE WEEK WHICH MAY REQUIRE
PRECIP MENTION IN LATER FORECASTS.

MARSILI

&&

.AVIATION...

0000 UTC TAFS...IFR CIGS NOT AS PREVALENT AS IMAGINED WITH COPIOUS
RAINFALL. SO BEGINNING TAFS AS VFR VSBY AND CIG. MOST OF RAIN IS
SOUTH OF TERMINALS WITH LITTLE PROSPECT FOR HEAVY RAIN NOW THAT
NEARLY SOLID LINE OF STORMS WELL SOUTH HOGS GULF MOISTURE SUPPLY.
WARM FRONT NORTH OF ST LOUIS TRYING TO WORK NORTH HOWEVER LINE OF
STORMS NORTH OF THERE ACTING TO HALT AND EVEN REVERSE PROGRESS IN
SPOTS. MEANWHILE COLD FRONT PROGRESSING ACROSS CENTRAL IOWA BY NOW
AND LIKELY TO PASS THRU NERN IL AFTER MIDNIGHT. WITH COOL TEMPS
AND LACK OF MSTR TO LIFT INTO STORMS...AM REMOVING TSTMS EXCEPT FROM
GARY FOR A FEW EVENING HOURS AS ACTIVE STORMS IN ERN PTN OF CWA
WORK NE. THESE LIKELY TO WEAKEN IN COLD POOL IN FAR NWRN INDIANA
ENVIRONMENT HOWEVER. COLD FROPA AROUND MDNGT SHOULD IMPROVE CONDS
CONSIDERABLY AND IN FACT SCATTER CIGS OUT. BRISK NW POST FRONTAL FLOW
SHUD GUST WINDS TO 25 KTS REST OF THE NIGHT AND THRU MOST OF
SATURDAY. HOWEVER WITH INCREASING ANTICYCLONIC FLOW WORKING INTO
THE AREA...WILL NOT EXPECT ANY CIGS TO DEVELOP ON SATURDAY.

RLB

&&

.MARINE...
307 PM CDT

HIGH PRESSURE TO THE EAST OF THE LAKES HAS ESTABLISHED A WIDESPREAD
SOUTH TO SE FLOW OVER THE LAKES EARLY TONIGHT. A TIGHTENING PRESSURE
GRADIENT OUT AHEAD OF A LOW PRESSURE SYSTEM IN THE PLAINS WILL PUSH
WINDS UP TO NEAR 25 KTS TONIGHT BEFORE VEERING TO THE WEST WITH
FRONTAL PASSAGE BY DAYBREAK SATURDAY. WHILE COLDER LAKE WATERS HAVE
DECOUPLED THE STRONG SOUTH WINDS...THE COOLER WEST TO NW FLOW WILL
LIKELY INCREASE LAKE WINDS TO 30 KNOTS ON SATURDAY AND POSSIBLY GALE
FORCE FAR NORTH NEAR MACKINAC. HIGH PRESSURE PUSHING IN FROM THE
PLAINS ON SUNDAY SHUD RELAX WINDS AND BACK THEM TO THE SOUTH AND
SOUTHWEST ONCE AGAIN. ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM
CANADA WILL INCREASE PRESSURE FORCES AND PRODUCE A STRONG SOUTH TO
SW FLOW ON MONDAY. COOL LAKE WATERS WILL LIKELY AGAIN KEEP GALE
FORCE WINDS DECOUPLED FROM THE SFC. THIS FRONT DROPS SE DOWN THE
LAKE ON TUESDAY AND WILL SWITCH WINDS BACK TO THE NORTHWEST...THEN
FOLLOW UP WITH ANOTHER HIGH TAKING HOLD BY WEDNESDAY.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 4 AM SATURDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 4
     AM SATURDAY.

LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...1 AM SATURDAY TO 7 PM SATURDAY.

&&
Hazardous weather outlook, May 15, 4:13 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
413 PM CDT FRI MAY 15 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
413 PM CDT FRI MAY 15 2009 /513 PM EDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
  THUNDERSTORMS...SOME MAY PRODUCE:
  HAIL TO THE SIZE OF QUARTERS.
  HEAVY RAIN.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  AND POSSIBLY A TORNADO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE MOST NUMEROUS MAINLY SOUTH OF INTERSTATE
  80 EARLY THIS EVENING...WITH THE THREAT OF THUNDERSTORMS
  INCREASING ACROSS REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST
  INDIANA MID TO LATE EVENING. THE GREATEST THREAT OF SEVERE
  WEATHER WILL BE FOR LOCATIONS SOUTH OF INTERSTATE 80 THIS
  EVENING.

  DISCUSSION:

  AN AREA OF LOW PRESSURE ACROSS NORTHWEST MISSOURI WILL RAPIDLY TRACK
  ACROSS NORTHERN ILLINOIS THIS EVENING ALONG A WARM FRONT LIFTING
  NORTHWARD FROM CENTRAL ILLINOIS. THUNDERSTORMS...SOME
  SEVERE...ARE EXPECTED IN THE VICINITY OF THE WARM FRONT SOUTH OF
  INTERSTATE 80 THIS EVENING. FARTHER TO THE NORTH THE POTENTIAL
  OF SEVERE WEATHER IS MORE LIMITED ALTHOUGH ISOLATED SEVERE
  THUNDERSTORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE
  THE MAIN SEVERE WEATHER THREATS WITH AN ISOLATED TORNADO
  POSSIBLE SOUTH OF INTERSTATE 80 THIS EVENING. IN ADDITION TO THE
  POTENTIAL OF SEVERE WEATHER...HEAVY RAIN AND FLASH FLOODING WILL
  BE POSSIBLE WITH MANY AREAS RECEIVING BETWEEN 1 AND 3 INCHES OF
  RAIN BEFORE THE SYSTEM PULLS OFF TO THE EAST LATE TONIGHT...WITH
  LOCALLY HIGHER AMOUNTS POSSIBLE.

  FINALLY...PORTIONS OF THE KANKAKEE...VERMILLION...AND ILLINOIS
  RIVERS WILL REMAIN FLOODED. ADDITIONAL FLOODING IS EXPECTED ON
  AREA RIVERS DUE TO THE HEAVY RAINFALL FORECASTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THERE IS A CHANCE FOR SOME FROST LATE SATURDAY NIGHT AND EARLY
  SUNDAY MORNING...ESPECIALLY OVER THE NORTHERN AND WESTERN
  CHICAGO SUBURBS WEST INTO NORTH CENTRAL ILLINOIS.

  PORTIONS OF THE ILLINOIS...VERMILION...AND KANKAKEE RIVERS WILL
  REMAIN IN FLOOD. ADDITIONAL RIVER FLOODING IS LIKELY ON OTHER AREA
  RIVERS DUE TO THE RECENT HEAVY RAINFALL.

  THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. SPOTTER REPORTS
OF HEAVY RAIN OR FLOODING WILL BE APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-162115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
413 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN
LAKE MICHIGAN TONIGHT. A FEW STORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS.

ALSO...OUTSIDE OF ANY THUNDERSTORMS...HAZARDOUS WINDS FOR SMALL
CRAFT ARE LIKELY TO DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED SATURDAY AND SATURDAY
NIGHT.

ALSO...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY OF NEXT WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
413 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS LAKE
MICHIGAN TONIGHT WITH THE GREATEST COVERAGE OF THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF THE LAKE. SOME OF THE STORMS MAY
PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ALSO...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY OF NEXT WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, May 15, 5:37 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
537 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       YORKVILLE               41.64N 88.45W
05/15/2009  M1.08 INCH       KENDALL            IL   CO-OP OBSERVER

&&

CM
Local storm report, May 15, 5:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
05/15/2009  M1.31 INCH       WILL               IL   CO-OP OBSERVER

            SINCE THIS MORNING.

&&

CM
Local storm report, May 15, 6:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
613 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             PAXTON                  40.46N 88.10W
05/15/2009  M0.50 INCH       FORD               IL   TRAINED SPOTTER

&&

CM
Local storm report, May 15, 7:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
705 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PAXTON                  40.46N 88.10W
05/15/2009  M0.75 INCH       FORD               IL   BROADCAST MEDIA

            STRONG WINDS BUT NO DAMAGE.

&&

RBRUMER
Local storm report, May 15, 7:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
725 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 ESE LA SALLE          41.33N 89.08W
05/15/2009  M2.82 INCH       LA SALLE           IL   TRAINED SPOTTER

            0.20 INCHES IN THE PAST 2 HOURS.

&&

CM
Local storm report, May 15, 7:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
758 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HEAVY RAIN       BONFIELD                41.15N 88.06W
05/15/2009  M1.00 INCH       KANKAKEE           IL   CO-OP OBSERVER

            TOTAL RAINFALL SINCE 6 AM THIS MORNING.

&&

NMARSILI

The radar

The Indianapolis radar (KIND), 122 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 15, 8:00 PM EST
Where
Benton County, Oxford
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.520, -87.250

A tree was blown down in Oxford.

Flash Flood, Benton

When
May 15, 8:25 PM EST to May 16, 2:00 AM EST
Where
Benton County, 2.68 mi WNW of Raub to 9.37 mi NW of Ambia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.748, -87.525

High flowing water was reported over many locations in Benton County including flowing water on State Road 352 near Chase. Other parts of State Road 352 were covered with standing flood water. Storm total rainfall included 2.18 inches in Boswell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166585, 166592.